Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 69, NWS Chicago, IL

May 31, 2000Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at May 31, 2000, 3:10 PM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2000, 3:10 PM EST (20:10 UTC)
Expired
May 31, 2000, 4:00 PM EST
In force
50 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 107 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:45 PM ESTThunderstorm Wind 50 ERensselaer, IN
May 31, 4:00 PM ESTThunderstorm Wind 50 EKentland, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS53 KLOT 312011
SVRCHI
INC007-073-111-312100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
310 PM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST INDIANA
  JASPER COUNTY IN NORTHWEST INDIANA
  NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 400 PM CDT(400 PM EST)

* AT 310 PM CDT(310 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
  NORTHWEST OF MOROCCO TO 21 MILES WEST OF MOROCCO TO 45 MILES WEST
  OF KENTLAND...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF
  MOMENCE TO 12 MILES SOUTH OF KANKAKEE TO 12 MILES SOUTHEAST OF
  FAIRBURY...MOVING SOUTHEAST AT 55 MPH. DAMAGING WINDS IN EXCESS OF 60
  MPH HAVE BEEN REPORTED WITH THE PASSAGE OF THIS LINE OF STORMS. 

* SOME LOCATIONS THREATENED THROUGH 400 PM CDT(400 PM EST) INCLUDE
  MOROCCO
  BROOK
  COLLEGEVILLE
  GOODLAND
  REMINGTON
  FOWLER

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS UP TO 80 MILES AN HOUR.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 2:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CDT WED MAY 31 2000

THE MESOSCALE CONVECTIVE SYSTEM...MCS...WHICH IS ABOUT 296 NMI
ACROSS...IS SEEN MOVING EAST INTO NORTHEAST ILLINOIS. THE MCS WILL
MOVE EAST AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA WILL HAVE
A LOT OF RAIN. THE GROUND IS WELL SATURATED SO HAVE A FLASH FLOOD
WATCH IN EFFECT FOR THIS AFTERNOON AND TONIGHT.

THE FRONTAL BOUNDARY SEEN ON THE 1800 UTC SURFACE MAP SOMEWHERE
NORTH OF FORT MADISON IOWA TO JUST NORTH OF JOLIET ILLINOIS WILL
DRIFT NORTH LATER TONIGHT. THE ETA 925 MB EQUIVALENT POTENTIAL
TEMPERATURE ANALYSIS AND FORECASTS SHOW THIS. THICKNESS FORECASTS
SHOW THAT WARM AIR WILL RETURN FOR THURSDAY. BUT WILL KEEP
TEMPERATURES LOWER THAN MOS BECAUSE THE PARTLY SUNNY SKIES.

IN FRIDAY THE FRONT RETURNS AND MOVES SOUTH THROUGH NORTHEAST ILLINOIS
BY EVENING.

.CHI...FFA FOR TONIGHT.
WHW

In the hours before

Special weather statement, May 31, 11:55 AM EST, 3 hours 15 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST WED MAY 31 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS THE SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
THIS AFTERNOON AND TONIGHT.

A STATIONARY FRONT IN NORTHERN ILLINOIS WILL BEGIN TO DRIFT SLOWLY
SOUTH INTO CENTRAL ILLINOIS THIS EVENING. MEANWHILE...SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ALONG THE
FRONT. WITH THE WARM AND MOIST AIR SOUTH OF THE FRONT...SOME OF THE
THUNDERSTORMS COULD BE SEVERE.

THE MAIN THREAT WILL BE HAIL AND STRONG GUSTS OF WINDS. HEAVY RAIN
IS ALSO POSSIBLE WITH LOCAL AMOUNTS OF 1 TO 3 INCHES.

WHW

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.